Prednisolone Problems?

Has anyone else found that Prednisolone actually seems to exacerbate their symptoms?

I felt an exacerbation of my copd coming on - increased breathlessness, pain on breathing, so having been in hospital with an infection recently, I thought it best to use my rescue pack at the first sign.

Three days of 30mg have left me even more breathless than I was already. I was literally gasping for breath yesterday and the trembling has made it really difficult to do even basic tasks. Had to use my nebuliser more often than usual.

From reading other people's posts, it seems that everyone finds them helpful, even with the side effects.

I am wondering if anyone finds that the side effects outweigh any benefits or if anyone knows of an alternative medicine.

I just think that we are all so different and respond differently to medications.

x

23 Replies

oldestnewest
  • My husband always uses them with antibiotics when he has an exacerbation and he feels that the help he feels from them outweighs the side effects. That's not the case for you - I would suggest you ring the BLF helpline and ask the nurses their advise. I am sure they will be able to help you. TAD xx

  • Thank you Tad. I'll ring the helpline in the morning. Had to go to the dentist and by the time the numbness wears off and I can speak properly it will be gone 5 o'clock and they will be closed.

    Annie xx

  • Hi Tadaw.I too take ab,s and pred together but i get slight ankle swelling.I am not sure if it is the infection or the pred is causing it.xxxbengunn.

  • Pete finds them helpful with antibiotics and cannot be without his pred. You should take Tadaw's advice and contact the BLF nurses or maybe your GP. Do you have a respiratory nurse? Hope you feel better very soon. Take care. xx

  • Thank you for replying Sassy.

    I'll ring the helpline in the morning. Have been to the dentist and can't speak properly until the numbness wears off and the helpline closes at 5.

    Annie xx

  • Hi. I know I cannot take it. It makes me feel beyond awful, climbing the walls, heart racing.

    Hope you called the helpline xx

  • Thanks Peeg,

    It's good (maybe not the right word) to know there's someone else who has trouble with this med. It seems to help a lot of people though. I will definitely ring the helpline in the morning.

    Your chocolate lab looks like he/she knows a thing or two. Lovely dog.

    xxx

  • oooo yes, I should have mentioned that so many find the Pred an amazing support and couldn't do without it.

    I'm hoping that by the time I need something like it day to day they'll have discovered something else.

    In the meantime there is enough steroid in my inhalers to thin my skin & bones - although I've Been told that's not possible I'm 100% convinced in my case.

    I don't know if this will help you: my GP told me during my last exacerbation/infection that if I was taking my blue rescue 4 x daily plus Seretide 500 2 x daily then that was sufficient steroid for me - but then of course we're all different. My copd is mild but asthma can fluctuate.

    Fred in then photo, 8. He'd have made a good helping dog really. Dx with arthritis at 3. Snapped cruciate at 4 & has a bionic knee. He's a pain in the proverbial at times but I wouldn't be without my pal.

  • Hello again Peeg,

    I'm not having too much luck with medical advice today. The respiratory nurse at my GP practice is sick and the BLF helpline don't have any nurses available to take calls until tomorrow. I'll try again then.

    I'm fortunate as I'm equipped to monitor myself at home with regard to temperature, oxygen saturation and I have a nebuliser and inhalers including seratide.

    I've started the abs from my rescue pack and have stopped the steroids, so at the very least I might get some sleep.

    Your Fred has definitely been through the mill and still looks good, so there's hope for us all.

    I do hope you're keeping well in this hot weather.

    Annie x

  • I must admit I stopped taking them after I had a similar experience last year. They worked for a while and I thought I had found the answer but after a short while my symptoms would return but much much worse. I now find that I do better with just my antibiotics if I have a problem. well anyway so far so good. Best thing though is to get checked out at your docs.

    hope all goes well

    Pat

  • Thanks NannyPat,

    I think I'll just try the antibiotics and see if they help along with a good dose of vitamin C and see how I go. If no improvement, it's back to the doc.

    Keep well.

    Annie x

  • I have problems with pred as well and they found I had an allergy to it which made my symptoms worse. I take Calcort instead of pred which helps me.

  • Thanks Asthmachick,

    I haven't heard of Calcort before. I'll google it and check with the respiratory nurse at my GP's practice.

    Unfortunately she's sick at the moment.

    Annie x

  • I was recently put up to 60 mg of prednisolone because of shortness of breath,it did,nt seem to make any difference.I,m now coming back down to my maintainance dose of 20 mg.I don,t really get side effects but I don,t understand how they work so don,t like taking them.Maybe they stopped my condition getting worse? It,s very complicated.Hope you feel better soon.D.

  • Thanks for replying Farmer D.

    This medicine obviously affects us all in different ways. It definitely isn't a cure-all for everybody.

    Please keep well

    Annie x

  • I can't take prednisolone either - have all kinds of side effects - including rash, my joints hurt and can't sleep - wasn't offered an alternative.

  • Thanks Dedalus,

    Judging by the responses I've received, Pred just doesn't suit everyone. The side effects are just horrible and if the medication doesn't have the desired effect, it makes things ten times worse.

    Hope you're keeping well.

    Annie x

  • Hi all.

    Yes I have terrible side effects. Heart racing, incredibly shaky. So bad I cannot use my iPad properly. I don't feel they improve my condition. I have trouble sleeping, get a great bloated belly, pain in my joints and I call it 'servo jitter', which causes large and sudden hand movements. I take 8 x 5mg am, x 7days, from my Emergency Pack. I have winged to my GP, and when hospitalised last year, I explained it to the Consultant. I asked if a lower dose, would do the same job. Zero response!!

    It's got so bad, I dread seeing my sputum turn green.

    Any more info available?

    Love to everyone. Valerie.XXXX

  • I had it once and did the same to I was really short of breath. Had to stop it but I have had it since and was fine.

    Strange isn't it.

  • I've had it before with the usual side effects - shaking, sleepiness excetera, but be never such increased breathlessness.

  • I recently caught a cold from my husband and, as I was due to fly to Greece that weekend, I went to my GP who prescribed me amoxy once a day as a precaution. That was the Wednesday, when my breathing was fine and my O2 98%. By Friday, I was much much worse - and used my Ventolin for the first time. Went back to the doctor and my O2 was hovering around 89-90 and he forbade me to fly and prescribed full dose amoxy and prednisolone for 5 days. I just got worse and was using the Ventolin 3 times a day so that I could breathe enough just to get around the house! When I stopped the amoxy, after 5 days, I felt almost immediately better. I was told to taper off the pred, and the side-effects were so bad for me (extreme anxiety and very high BP) that I phoned the surgery and another doctor told me to just stop taking the pred - no need to taper after just 5 days. Gradually I became better again and now have no problems with breathing, no need to use Ventolin and my O2 levels are back to 97/98. I don't know if it was the antibiotics or the prednisolone that made my breathing so much worse, but I do believe it was one of them! I dread another infection.

  • Sorry I meant to say 'put my money on the Pred' but my tablet interjected 'speed'.

  • Out of the two, I'd put my money on the speed, However, we all react differently.

    I'm glad you're feeling better now.

You may also like...